Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Geodesic nets on the 2-sphere


Authors: Joel Hass and Frank Morgan
Journal: Proc. Amer. Math. Soc. 124 (1996), 3843-3850
MSC (1991): Primary 53C22; Secondary 53A10
MathSciNet review: 1343696
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we introduce the concept of a geodesic net, an idea which plays the role among graphs that geodesics play among simple closed curves. We establish the existence of specific geodesic nets on the 2-sphere in certain cases.


References [Enhancements On Off] (What's this?)

  • [A-T] F. J. Almgren, Jr., and Jean E. Taylor, The geometry of soap films and soap bubbles, Scientific American, July, 1976, 82-93.
  • [Ch] Jaigyoung Choe, On the existence and regularity of fundamental domains with least boundary area, J. Differential Geom. 29 (1989), no. 3, 623–663. MR 992333
  • [Cr] Christopher B. Croke, Poincaré’s problem and the length of the shortest closed geodesic on a convex hypersurface, J. Differential Geom. 17 (1982), no. 4, 595–634 (1983). MR 683167
  • [G] Matthew A. Grayson, Shortening embedded curves, Ann. of Math. (2) 129 (1989), no. 1, 71–111. MR 979601, 10.2307/1971486
  • [H-M] J. Hass and F. Morgan, Geodesics and soap bubbles on surfaces (Math. Z., to appear).
  • [He] A. Heppes, Isogonale sphärische Netze, Ann. Univ. Sci. Budapest. Eötvös Sect. Math. 7 (1964), 41–48 (German). MR 0173193
  • [Ho] H. Howards, Soap bubbles on surfaces, undergraduate thesis, Williams College, 1992.
  • [L-S] L. Lusternik and L. Schnirelman, Sur le probleme de trois géodesiques fermées sur les surface de genre 0, C. R. Acad. Sci. Paris 189 (1929), 269-271.
  • [M1] Frank Morgan, Soap bubbles in 𝑅² and in surfaces, Pacific J. Math. 165 (1994), no. 2, 347–361. MR 1300837
  • [M2] Frank Morgan, Size-minimizing rectifiable currents, Invent. Math. 96 (1989), no. 2, 333–348. MR 989700, 10.1007/BF01393966
  • [T] Jean E. Taylor, The structure of singularities in soap-bubble-like and soap-film-like minimal surfaces, Ann. of Math. (2) 103 (1976), no. 3, 489–539. MR 0428181

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C22, 53A10

Retrieve articles in all journals with MSC (1991): 53C22, 53A10


Additional Information

Joel Hass
Affiliation: Department of Mathematics, University of California at Davis, Davis, California 95616
Email: hass@math.ucdavis,edu

Frank Morgan
Affiliation: Department of Mathematics, Williams College, Williamstown, Massachusetts 01267
Email: Frank.Morgan@williams.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-96-03492-2
Keywords: Geodesics, nets
Received by editor(s): January 26, 1995
Received by editor(s) in revised form: May 30, 1995
Additional Notes: The first author was partially supported by the National Science Foundation
The second author was partially supported by the National Science Foundation
Communicated by: Christopher Croke
Article copyright: © Copyright 1996 American Mathematical Society